Dermatology Online Journal is an open-access, refereed publication intended to meet reference and education needs of the international dermatology community since 1995. Dermatology Online Journal is supported by the Department of Dermatology UC Davis, and by the Northern California Veterans Administration.
Volume 28, Issue 3, 2022
Psoriasis severity assessments for clinical trial entry may be unintentionally overestimated, especially if trial eligibility is chiefly dependent on rating of disease severity. When this results in patients with less severe phenotypes joining clinical trials it is referred to as eligibility creep. We investigated the potential impact of psychosocial incentives on psoriasis lesion severity grading. A survey was constructed and disseminated through Amazon Mechanical Turk. Participants completed two vignette-style questions prompted with a randomly allocated psychosocial incentive. Questions required participants to grade and select psoriasis lesion pictures for a fictional trial. Participants also decided whether or not to schedule re-evaluation of patients deemed ineligible at initial visit. There were 646 participants. There was no significant difference in number of total lesions selected for study inclusion between incentive groups (Kruskal-Wallis, P=0.30). In general, participants completing empathy and professional uncertainty incentives selected the most and least number of lesion pictures for trial inclusion, respectively. Participants prompted with empathy incentives had significantly greater rates of choosing to schedule a follow-up visit for ineligible patients compared to participants prompted with other incentives (69.7% versus 59.1%, Chi square P=0.046). Situations evoking empathy may contribute to eligibility creep.
Innovation in dermatology: where are the dermatologists? A retrospective review of the Pitchbook Database
To investigate the extent to which dermatologists are involved in innovative dermatology start-up companies, we analyzed the Pitchbook database which covers private capital markets. From January 1, 2010 to June 23, 2021, there were 105 dermatology companies, of which six (5.7%) had a dermatologist chief executive officer (CEO), 16 (15.2%) had a dermatologist founder, and 19 (18.1%) had a dermatologist advisor or board member. There were 98 dermatologists with leadership positions, including six (6.1%) CEOs, 21 (21.4%) founders, 11 (11.2%) chief medical officers (CMOs), and 60 (61.2%) advisors. Our findings highlight the underrepresentation of dermatologists in start-up ventures relating to dermatology.
The literature demonstrates practice gaps in performance of the genital skin examination. To further elucidate and understand these practice gaps, we surveyed dermatologist and obstetrician-gynecologist (OB/GYN) attending and resident physicians. Analysis of 73 dermatology survey responses revealed a lack of satisfaction with training received in examination of the female genitalia. Moreover, examination of 69 OB/GYN survey responses showed a lack of satisfaction with residency training received to identify high risk skin lesions. Interestingly, only 52.2% of OB/GYN respondents inspect perianal skin during pelvic region examinations. Our results highlight the need to improve residency training through standardization of breast/genitalia skin examinations during both dermatology and OB/GYN residency and for increased collaboration between specialties.
Lichen amyloidosis is believed to be caused by damage to keratinocytes, often by chronic scratching. It has also been associated with autoimmune conditions, including thyroid disease. Dermatologic manifestations of poorly controlled thyroid disease are well described within the medical literature, within both hypothyroid and hyperthyroid states. Myxedema is a rare complication of Graves disease. We report a unique case of concurrent myxedema and lichen amyloidosis in a 63-year-old patient with uncontrolled hypothyroidism in the setting of post-ablative Graves disease.
Lucio phenomenon is a rare vasculopathy that can occur in patients with Hansen disease, particularly diffuse lepromatous leprosy. It is characterized by retiform purpura and necrotic ulcerations, most commonly affecting the extremities. Diagnosing Lucio phenomenon can be challenging, especially when secondary bacterial infections occur. We report a patient with Lucio phenomenon who presented with acute necrotizing fasciitis of his left upper extremity and a 10-year history of chronic ulcerations. Shortly following admission, he also developed acute kidney injury. The necrotizing fasciitis was treated with prompt surgical debridement and intravenous antibiotics. Biopsy and PCR of a right upper extremity ulcer confirmed the presence of Mycobacterium lepromatosis. Multidrug therapy and prednisone were used to treat the Lucio phenomenon. After initiating treatment, no new lesions developed, kidney function improved, and the patient underwent successful skin graft of his left upper extremity. Although corticosteroid use is controversial, our patient's marked response to multidrug therapy with prednisone highlights the importance of this regimen in severe presentations of Lucio phenomenon. To the best of our knowledge, only two other cases of Lucio phenomenon confirmed to be caused by M. lepromatosis have been reported in living patients (rather than retrospectively identified post-mortem), underscoring the importance of the presented clinical course and treatment regimen.
Isotopic response in dermatology refers to the development of a new primary dermatosis at the site of a previous reaction such as cutaneous herpes virus infection. We report a 63-year-old woman with a recent history of a bullous drug eruption treated with prednisone who presented with herpetic dermatitis and subsequent milia en plaque. This unique case represents a novel presentation of milia en plaque manifesting as a complication from post-herpetic isotopic response and highlights the wide array of isotopic responses that can occur following a cutaneous herpes simplex infection.
Squamous cell carcinoma or squamous proliferation associated with nivolumab treatment for metastatic melanoma
Nivolumab is a programmed death-1 (PD1) immune checkpoint inhibitor that treats various types of cancers including non-small cell lung carcinoma and melanoma, among others. Although it serves as an effective immunotherapy, there are many associated immune-related adverse events. Even years after the introduction of nivolumab, the breadth of its side effect profile continues to expand. We present a case of squamous cell carcinoma associated with nivolumab treatment for metastatic melanoma.
In this report, a 55-year-old woman with Graves disease and exophthalmos had a recurrent nodule on the foot. Her initial biopsy and excision specimens were believed to be consistent with spindle cell lipoma, which aligned with her early tumor-like clinical morphology. Her tumor recurred after excision, which is not consistent with spindle cell lipoma. As her condition progressed, her clinical morphology became more consistent with localized myxedema and her biopsies were congruent, securing clinicopathologic correlation. With standard treatment for localized myxedema, she improved significantly. This case emphasizes how clinicians need to have high suspicion for localized myxedema in patients with history of Graves disease and exophthalmos. It also emphasizes how localized myxedema should be included in the histologic differential diagnosis for spindle cell lipoma with prominent myxoid stroma, particularly in those not responding to treatment as anticipated.
Blister formation as a presentation of B-cell lymphoma is extremely rare; only one case has been previously reported in the literature to our knowledge. We report a patient known to have refractory systemic diffuse large B-cell lymphoma who presented with nodules with overlying vesicular lesions, which was consistent with secondary cutaneous spread of diffuse large B-cell lymphoma.
We present a 65-year-old woman who developed a diffuse pruritic papular eruption after receiving induction chemotherapy with daunorubicin and cytarabine for newly diagnosed acute myelomonocytic leukemia. The rash improved clinically with triamcinolone treatment and chemotherapy was allowed to continue. This case adds to the growing literature of transient acantholytic dermatosis development in the setting of anti-cancer therapy and emphasizes the importance of clinicopathologic correlation in cutaneous eruptions in cancer patients.